Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS Northern Indiana

July 5, 2003Miami County, Indiana

NWS Northern Indiana issued this flash flood warning at Jul 5, 2003, 7:08 AM EST for Miami County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 7:08 AM EST (12:08 UTC)
Expired
Jul 5, 2003, 9:15 AM EST
In force
2 hr
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Miami County, IN

The radar

The Northern Indiana radar (KIWX), 68 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2306 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 051211
FFWIWX
INC103-051515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
708 AM EST SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIAMI COUNTY IN INDIANA

* UNTIL 1015 AM EST

* AT 708 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAIN OVER WHITE AND PULASKI COUNTIES 
MOVING TOWARD MIAMI COUNTY. FLOOD WATERS HAVE NOT RECEDED IN MIAMI 
COUNTY WITH MANY ROADS CLOSED. RAINFALL HAS BEEN OVER 7 INCHES IN 
SOME LOCATIONS OVERNIGHT. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IN 
THE NEXT 3 HOURS WILL AGGREVATE THE FLOODING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

LAT...LON 4102 8610 4096 8594 4084 8595 4062 8602
          4056 8607 4064 8617 4082 8618

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:15 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 5, 3:15 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 AM EST SAT JUL 5 2003

AREA OF STORMS REFIRING ALONG OUTFLOW/BOUNDARY BEHIND EARLIER MCS
WITH APPROACH OF NEXT IMPULSE ASSOCIATED WITH YET ANOTHER COMPLEX
OVER IOWA. OCCASIONAL WORDING IN THE SOUTH AND LIKELY NORTH WITH
LOWER POPS BY AFTERNOON AS COMPLEX MOVES EAST. WILL KEEP FLOOD
WATCH OVER SOUTHERN CWA UNTIL 4PM EST WITH FLOODING FROM PREVIOUS
SYSTEM JUST NOW WINDING DOWN AND MORE RAIN TO COME MAINLY THIS
MORNING INTO EARLY AFTERNOON. BOUNDARIES AND HARD TO TIME IMPULSES
CONTINUE THROUGH WEEKEND WITH BROAD BRUSH CHC POPS AND WILL HAVE TO
LET LATER SHIFTS PUT IN MORE DETAIL. TEMPS A BLEND OF MODELS.

EXTENDED DISCUSSION
NOT MUCH TO CHANGE AS CONTINUED CHANCE OF THUNDERSTORMS UNTIL MAIN
SYSTEM CLEARS LATER WED THEN RIDGING WILL BUILD IN FOR LATE WEEK.

AVIATION DISCUSSION FOR 06Z TAFS...
CEILINGS SHOULD REMAIN VFR AT BOTH SBN AND FWA. AN MCS IS CURRENTLY
OVER IOWA. MODELS SHOWING RAIN ENDING BEFORE MAKING IT INTO INDIANA
BUT SHOULD SEE SOME OF THE HIGH CLOUDS FROM IT LATER IN THE MORNING.
SHOULD BE SOME FOG AT SBN AND FWA DUE TO RAINFALL THAT OCCURRED AND
MODELS SHOW GOOD LOW LEVEL MOISTURE. EXPECT IT TO BE HEAVIER/THICKER
AT FWA THAN AT SBN. MODELS ARE SHOWING ANOTHER MCS DEVELOPING TO OUR
WEST AND MOVING INTO THE AREA IN THE AFTERNOON AND CEILINGS COULD BE
MVFR OR LOWER WITH ANY STORMS THAT PASS OVER THE AIRPORTS. WINDS
WILL REMAIN SOUTHWESTERLY. SHOWERS AND STORMS SHOULD BE OUT OF THE
AREA BY LATE EVENING AND CEILINGS COME UP A LITTLE BIT.

.IWX...
IN...FLOOD WATCH FOR TODAY FOR ZONES INZ012>018...INZ020...
INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ015>016...OHZ024>025.

RES/BML
Hazardous weather outlook, Jul 5, 5:03 AM EST, 2 hours 5 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 AM EST SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FLOODING IS POSSIBLE TODAY ALONG AND SOUTH OF US ROUTE 30 AS
THUNDERSTORMS WILL CONTINUE TO REDEVELOP AND MOVE EAST ACROSS THIS
AREA INTO EARLY AFTERNOON.

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT ACROSS THE
ENTIRE REGION AS UPPER LEVEL IMPULSES MOVE ALONG A STALLED BOUNDARY.
DAMAGING WINDS AND POSSIBLY SMALL HAIL ARE THE MOST LIKELY THREAT
FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION ON
SUNDAY. DAMAGING WINDS ARE THE MOST LIKELY THREAT AT THIS TIME.
THUNDERSTORMS ARE ALSO POSSIBLE MONDAY THROUGH WEDNESDAY BUT THE
SEVERE WEATHER POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 5, 1:33 AM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0133 AM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    AUBURN                    IN   WIND DAMAGE
07/04/03   DE KALB                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0913 PM    HUNTINGTON                IN   0.75 IN HAIL
07/04/03   HUNTINGTON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

TENHARMSEL
Local storm report, Jul 5, 1:55 AM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0155 AM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    2 S UNIONDALE             IN   FLASH FLOOD
07/04/03   WELLS                          STREETS FLOODING. UP TO 12
                                          INCHES OF WATER MAKING
                                          ROADS IMPASSABLE.

1100 PM    BLUFFTON                  IN   FLASH FLOOD
07/04/03   WELLS                          WAIST HIGH WATER.

1049 PM    BERNE                     IN   FLASH FLOOD
07/04/03   ADAMS                          STREETS FLOODED. SAND
                                          BAGGING IN RESIDENIAL
                                          AREAS.

0915 PM    12 W ROCHESTER            IN   WIND DAMAGE
07/04/03   FULTON                         SEVERAL TREES AND BIG
                                          LIMBS DOWN. REPORTED BY
                                          AMATUER RADIO.

0915 PM    AUBURN                    IN   WIND DAMAGE
07/04/03   DE KALB                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0913 PM    HUNTINGTON                IN   0.75 IN HAIL
07/04/03   HUNTINGTON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

0623 PM    PORTLAND                  IN   WIND DAMAGE
07/04/03   JAY                            NUMEROUS TREES DOWN

0623 PM    MONTGOMERY                MI   WIND DAMAGE
07/04/03   HILLSDALE                      TREES DOWN

0614 PM    PENNVILLE                 IN   WIND DAMAGE
07/04/03   JAY                            NUMEROUS TREES DOWN

0600 PM    2 NW PONETO               IN   WIND DAMAGE
07/04/03   WELLS                          SILO DOWN AND ROOF BLOWN
                                          OFF.

0600 PM    BLUFFTON                  IN   WIND DAMAGE
07/04/03   WELLS                          6 INCH DIAMETER TREE LIMBS
                                          DOWN

0559 PM    4 SSE BRONSON             MI   WIND DAMAGE
07/04/03   BRANCH                         TREE DOWN

0559 PM    5 SSE BRONSON             MI   WIND DAMAGE
07/04/03   BRANCH                         LARGE TREE LIMB DOWN

0554 PM    3 N PERU                  IN   WIND DAMAGE
07/04/03   MIAMI                          TREE LIMBS DOWN

0546 PM    MARION                    IN   WIND DAMAGE
07/04/03   GRANT                          TREES AND POWERLINES DOWN
                                          THROUGHOUT THE COUNTY

0543 PM    1 N CONVERSE              IN   WIND DAMAGE
07/04/03   MIAMI                          TREE LIMBS DOWN

0542 PM    3 SSW HUNTINGTON          IN   60 MPH WIND GUST
07/04/03   HUNTINGTON                     ESTIMATED BY TRAINED
                                          SPOTTER

0541 PM    1 N CONVERSE              IN   80 MPH WIND GUST
07/04/03   MIAMI                          MEASURED BY TRAINED
                                          SPOTTER

0540 PM    MIDDLE POINT              OH   WIND DAMAGE
07/04/03   VAN WERT                       LARGE TREE DOWN

0539 PM    7 NNE WARREN              IN   WIND DAMAGE
07/04/03   HUNTINGTON                     EXTENSIVE DAMAGE TO 2
                                          STORY HOUSE 2 MI EAST OF
                                          PLUM TREE

0539 PM    7 NNE WARREN              IN   WIND DAMAGE
07/04/03   HUNTINGTON                     EXTENSIVE DAMAGE TO POLE
                                          BARN 2 MILES EAST OF PLUM
                                          TREE

0537 PM    OHIO CITY                 OH   60 MPH WIND GUST
07/04/03   VAN WERT                       ESTIMATED BY TRAINED
                                          SPOTTER

0535 PM    1 S OHIO CITY             OH   WIND DAMAGE
07/04/03   VAN WERT                       LARGE TREE DOWN

0530 PM    WREN                      OH   WIND DAMAGE
07/04/03   VAN WERT                       LARGE TREE DOWN

0520 PM    WARSAW                    IN   0.75 IN HAIL
07/04/03   KOSCIUSKO

0518 PM    2 NW DECATUR              IN   1.50 IN HAIL
07/04/03   ADAMS

0515 PM    1 N DECATUR               IN   1.75 IN HAIL
07/04/03   ADAMS

0514 PM    3 W WARSAW                IN   WIND DAMAGE
07/04/03   KOSCIUSKO                      8 INCH DIAMETER TREE LIMB
                                          DOWN

0505 PM    LOGANSPORT                IN   WIND DAMAGE
07/04/03   CASS                           NUMEROUS TREES AND
                                          POWERLINES DOWN THROUGHOUT
                                          COUNTY

0459 PM    CHURUBUSCO                IN   WIND DAMAGE
07/04/03   WHITLEY                        NUMEROUS TREES DOWN.

0458 PM    2 N PAULDING              OH   0.75 IN HAIL
07/04/03   PAULDING

0455 PM    3 E DENVER                IN   WIND DAMAGE
07/04/03   MIAMI                          ROOF BLOWN OFF HOUSE JUST
                                          NORTH OF CHILI

0450 PM    COLUMBIA CITY             IN   62 MPH WIND GUST
07/04/03   WHITLEY

0449 PM    5 E NEW HAVEN             IN   0.75 IN HAIL
07/04/03   ALLEN

0448 PM    2 W PAYNE                 OH   0.75 IN HAIL
07/04/03   PAULDING

0445 PM    COLUMBIA CITY             IN   60 MPH WIND GUST
07/04/03   WHITLEY                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

0439 PM    3 N KEWANNA               IN   WIND DAMAGE
07/04/03   FULTON                         TREES DOWN IN WESTERN PART
                                          OF COUNTY

0430 PM    9 N FORT WAYNE            IN   0.75 IN HAIL
07/04/03   ALLEN

0429 PM    2 N NORTH WEBSTER         IN   1.50 IN HAIL
07/04/03   KOSCIUSKO                      AT NWS OFFICE

0428 PM    7 SE FORT WAYNE           IN   1.00 IN HAIL
07/04/03   ALLEN

0428 PM    2 N NORTH WEBSTER         IN   1.00 IN HAIL
07/04/03   KOSCIUSKO                      AT NWS OFFICE

0419 PM    7 N FORT WAYNE            IN   1.00 IN HAIL
07/04/03   ALLEN                          NEAR INTERSECTION OF I-469
                                          AND I-69

0415 PM    8 ESE ARGOS               IN   0.75 IN HAIL
07/04/03   MARSHALL                       GREATER THAN 6 INCH
                                          DIAMETER TREE LIMBS DOWN IN
                                          TIPPECANOE

0414 PM    5 N FORT WAYNE            IN   1.00 IN HAIL
07/04/03   ALLEN                          1/2 MILE NORTH OF
                                          INTERSECTION OF ROUTE 3 AND
                                          I-69

0409 PM    BOURBON                   IN   0.75 IN HAIL
07/04/03   MARSHALL

0400 PM    5 N ROCHESTER             IN   WIND DAMAGE
07/04/03   FULTON                         *** 1 FATAL *** LARGE TREE
                                          FELL ON MOBILE HOME AT CAMP
                                          SHOHOLA.

0344 PM    10 NW ROCHESTER           IN   WIND DAMAGE
07/04/03   FULTON                         TREES AND POWERLINES DOWN
                                          IN NORTHWEST PART OF COUNTY

0343 PM    5 NW FORT WAYNE           IN   0.75 IN HAIL
07/04/03   ALLEN                          JUST NORTH OF INTERSECTION
                                          OF US 30 AND I69

TENHARMSEL
Local storm report, Jul 5, 3:26 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0326 AM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    BUNKER HILL               IN   FLASH FLOOD
07/05/03   MIAMI                          EVACUATING TRAILERS AND
                                          HOMES.

0315 AM    WABASH                    IN   FLASH FLOOD
07/05/03   WABASH                         SVERAL FLODED BASEMENTS.
                                          SEVERAL STREETS CLOSED.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0310 AM    MARION                    IN   FLASH FLOOD
07/05/03   GRANT                          SEVERAL ROADS CLOSED. ONE
                                          HOUSE FLOODED. REPORTED BY
                                          LAW ENFORCEMENT.

TENHARMSEL
Local storm report, Jul 5, 7:00 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0700 AM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    MICHIGAN CITY             IN   WIND DAMAGE
07/05/03   LA PORTE                       TREES AND POWERLINES DOWN

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:38 PM ESTSevere Thunderstorm WarningIWXLaPorte, Starke52 min
Jul 4, 8:42 PM ESTSevere Thunderstorm WarningIWXHuntington48 min
Jul 4, 8:49 PM ESTSevere Thunderstorm WarningIWXFulton, Kosciusko, Miami, Wabash41 min
Jul 4, 8:53 PM ESTSevere Thunderstorm WarningIWXDeKalb37 min
Jul 4, 9:57 PM ESTFlash Flood WarningIWXAdams, Huntington, Wells63 min
Jul 4, 10:26 PM ESTFlash Flood WarningIWXMiami, Wabash34 min
Jul 4, 11:48 PM ESTFlash Flood WarningIWXCass57 min
Jul 5, 12:03 AM ESTFlash Flood WarningIWXAdams, Huntington, Jay, Wells117 min
Jul 5, 12:23 AM ESTFlash Flood WarningIWXBlackford, Grant, Miami, Wabash2 hr
Jul 5, 1:50 AM ESTFlash Flood WarningIWXCass, White115 min
Jul 5, 3:24 AM ESTFlash Flood WarningIWXMiami21 min
Jul 5, 4:51 AM ESTFlash Flood WarningIWXPulaski, White114 min
Jul 5, 6:25 AM ESTSevere Thunderstorm WarningIWXLaPorte65 min
Jul 5, 6:29 AM ESTFlash Flood WarningIWXCass2 hr
Jul 5, 7:03 AM ESTSevere Thunderstorm WarningIWXElkhart, Saint Joseph42 min
Jul 5, 8:03 AM ESTFlash Flood WarningIWXAdams, Blackford, Grant, Huntington, Jay, Wabash and 1 more117 min
Jul 5, 9:42 AM ESTFlash Flood WarningIWXCass, Miami2 hr

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.